Alert archive / Louisiana / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS New Orleans, LA

May 9, 202115 parishes in Louisiana; 5 counties in Mississippi

NWS New Orleans, LA issued this flash flood watch at May 9, 2021, 8:48 PM CDT for 15 parishes in Louisiana; 5 counties in Mississippi. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 9, 2021, 8:48 PM CDT (01:48 UTC)
Expired
May 10, 2021, 12:00 PM CDT
In force
15 hr
Issued by
NWS New Orleans, LA
Flood severity
None

Counties Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Orleans Parish, LA, Pointe Coupee Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

195 
WGUS64 KLIX 100148
FFALIX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service New Orleans LA
848 PM CDT Sun May 9 2021

LAZ034>037-039-046>050-056>061-063>065-071-072-075>078-MSZ068>071-
077-080>082-101200-
/O.NEW.KLIX.FF.A.0006.210510T0148Z-210510T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-St.
Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper
Terrebonne-Northern Tangipahoa-Southern Tangipahoa-Northwest St.
Tammany-Southeast St. Tammany-Western Orleans-Eastern Orleans-
Wilkinson-Amite-Pike-Walthall-Pearl River-Hancock-Harrison-Jackson-
Including the cities of Convent, Gonzales, Dexter, Chalmette, 
Covington, Belle Chasse, White Castle, East New Orleans, Gramercy, 
Bayou Cane, Amite, Pascagoula, Raceland, Wakefield, Gloster, 
Waveland, Easleyville, McComb, McNeil, Montpelier, Livonia, 
Darlington, Gillsberg, Gulfport, Jackson, Spillman, Greensburg, 
Liberty, Port Allen, Diamondhead, Roseland, Hammond, Metairie, 
Salem, Kenner, St. Francisville, Enon, St. Martin, Labadieville, 
Thibodaux, Clinton, Mandeville, Prairieville, Violet, Dolorosa, 
Donaldsonville, Lutcher, Ocean Springs, Robert, Bogalusa, Larose, 
Poplarville, Tylertown, Centreville, Destrehan, Baton Rouge, New 
Roads, Lettsworth, Picayune, Paincourtville, Franklinton, Gautier, 
Slidell, Walker, Felps, Laplace, Woodville, Denham Springs, New 
Orleans, Wilmer, Lacombe, Plaquemine, Fort Adams, Brusly, Bayou 
Sorrel, Kentwood, Pierre Part, Watson, Houma, Addis, Smithdale, Moss 
Point, Ponchatoula, Crossroads, Norco, Reserve, and Bay St. Louis
848 PM CDT Sun May 9 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

The National Weather Service in New Orleans has issued a

* Flash Flood Watch for portions of southeast Louisiana and 
  Mississippi, including the following areas, in southeast 
  Louisiana, Ascension, Assumption, East Baton Rouge, East 
  Feliciana, Eastern Orleans, Iberville, Livingston, Northern 
  Tangipahoa, Northwest St. Tammany, Pointe Coupee, Southeast St. 
  Tammany, Southern Tangipahoa, St. Charles, St. Helena, St. James, 
  St. John The Baptist, Upper Jefferson, Upper Lafourche, Upper 
  Plaquemines, Upper St. Bernard, Upper Terrebonne, Washington, West 
  Baton Rouge, West Feliciana and Western Orleans. In Mississippi, 
  Amite, Hancock, Harrison, Jackson, Pearl River, Pike, Walthall and 
  Wilkinson.

* Through Monday morning

* Showers and thunderstorms are expected to move in overnight and 
  could slow down or even stall for a few hours. This would lead to 
  very heavy rain occurring in a short time which could lead to 
  areas of flash flooding. This also may occur during rush hour 
  traffic.

$$

CAB
2 follow-up statements
102 
WGUS64 KLIX 101037
FFALIX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service New Orleans LA
537 AM CDT Mon May 10 2021

MSZ068>071-101145-
/O.CAN.KLIX.FF.A.0006.000000T0000Z-210510T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkinson-Amite-Pike-Walthall-
Including the cities of Gillsberg, Dolorosa, Dexter, Woodville, 
McComb, Fort Adams, Liberty, Gloster, Salem, Tylertown, Smithdale, 
and Centreville
537 AM CDT Mon May 10 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southern Mississippi, 
including the following areas, Amite, Pike, Walthall and Wilkinson 
has been cancelled.

The Flood Watch is cancelled.

$$

LAZ056>061-063>065-077-078-101845-
/O.EXT.KLIX.FF.A.0006.000000T0000Z-210510T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Assumption-St. James-St. John The Baptist-Upper Lafourche-St.
Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper
Terrebonne-Western Orleans-Eastern Orleans-
Including the cities of Lutcher, Convent, Chalmette, Larose, Belle 
Chasse, Destrehan, East New Orleans, Gramercy, Bayou Cane, Metairie, 
Pierre Part, Houma, Paincourtville, Reserve, Kenner, Raceland, 
Norco, Labadieville, Laplace, Thibodaux, New Orleans, and Violet
537 AM CDT Mon May 10 2021

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

The Flash Flood Watch is now in effect for

* A portion of southeast Louisiana, including the following areas, 
  Assumption, Eastern Orleans, St. Charles, St. James, St. John The 
  Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, 
  Upper St. Bernard, Upper Terrebonne and Western Orleans.

* Until 4 PM CDT this afternoon

* Heavy rain fell along the I-12 corridor late last night. More 
  showers and storms will produce additional locally heavy rainfall 
  this morning and early afternoon. Excessive runoff from the heavy 
  rain could prolong and even exacerbate the ongoing flash flooding. 
  Additional rainfall of 1 to 2 inches with isolated 3 to 4 inches 
  is possible through early this afternoon.

* High rainfall rates of 2 to 4 inches in an hour could overwhelm 
  drainage capacity. Ponding of water in low lying and poor drainage 
  areas can be expected, with flash flooding possible where the 
  heaviest rain falls.

$$

LAZ034>037-039-046>050-071-072-075-076-MSZ077-080>082-101700-
/O.CON.KLIX.FF.A.0006.000000T0000Z-210510T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Northern Tangipahoa-Southern Tangipahoa-Northwest St. Tammany-
Southeast St. Tammany-Pearl River-Hancock-Harrison-Jackson-
Including the cities of Donaldsonville, Hammond, Jackson, Spillman, 
Gonzales, Robert, Bogalusa, Denham Springs, Lacombe, Covington, Port 
Allen, Poplarville, Kentwood, Plaquemine, Watson, Pascagoula, 
Diamondhead, Brusly, Bayou Sorrel, Roseland, Amite, Baton Rouge, 
Lettsworth, New Roads, Franklinton, Addis, Ponchatoula, Gulfport, 
Moss Point, St. Francisville, Greensburg, Felps, Wakefield, Enon, 
Crossroads, Slidell, Picayune, Easleyville, Gautier, Walker, Ocean 
Springs, White Castle, Bay St. Louis, Clinton, Mandeville, McNeil, 
Prairieville, Montpelier, Waveland, Livonia, Darlington, St. Martin, 
and Wilmer
537 AM CDT Mon May 10 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CDT TODAY...

The Flash Flood Watch continues for

* Portions of southeast Louisiana and Mississippi, including the 
  following areas, in southeast Louisiana, Ascension, East Baton 
  Rouge, East Feliciana, Iberville, Livingston, Northern Tangipahoa, 
  Northwest St. Tammany, Pointe Coupee, Southeast St. Tammany, 
  Southern Tangipahoa, St. Helena, Washington, West Baton Rouge and 
  West Feliciana. In Mississippi, Hancock, Harrison, Jackson and 
  Pearl River.

* Until Noon CDT today

* Showers and storms will produce locally heavy rainfall mainly 
  during the mid to late morning. Additional rainfall amounts of 1 
  to 2 inches with isolated 3 to 4 inches is possible through midday.

* High rainfall rates could overwhelm drainage capacity. Ponding 
  of   water in low lying and poor drainage areas can be expected, 
  with   flash flooding possible where the heaviest rain falls.

$$

JRK
550 
WGUS64 KLIX 101658
FFALIX

Flood Watch
National Weather Service New Orleans LA
1158 AM CDT Mon May 10 2021

LAZ056>061-063>065-077-078-101800-
/O.CAN.KLIX.FF.A.0006.000000T0000Z-210510T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Assumption-St. James-St. John The Baptist-Upper Lafourche-St.
Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper
Terrebonne-Western Orleans-Eastern Orleans-
Including the cities of Lutcher, Convent, Chalmette, Larose, Belle 
Chasse, Destrehan, East New Orleans, Gramercy, Bayou Cane, Metairie, 
Pierre Part, Houma, Paincourtville, Reserve, Kenner, Raceland, 
Norco, Labadieville, Laplace, Thibodaux, New Orleans, and Violet
1158 AM CDT Mon May 10 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Louisiana, 
including the following areas, Assumption, Eastern Orleans, St. 
Charles, St. James, St. John The Baptist, Upper Jefferson, Upper 
Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne 
and Western Orleans has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

LAZ034>037-039-046>050-071-072-075-076-MSZ077-080>082-101800-
/O.EXP.KLIX.FF.A.0006.000000T0000Z-210510T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Northern Tangipahoa-Southern Tangipahoa-Northwest St. Tammany-
Southeast St. Tammany-Pearl River-Hancock-Harrison-Jackson-
Including the cities of Donaldsonville, Hammond, Jackson, Spillman, 
Gonzales, Robert, Bogalusa, Denham Springs, Lacombe, Covington, Port 
Allen, Poplarville, Kentwood, Plaquemine, Watson, Pascagoula, 
Diamondhead, Brusly, Bayou Sorrel, Roseland, Amite, Baton Rouge, 
Lettsworth, New Roads, Franklinton, Addis, Ponchatoula, Gulfport, 
Moss Point, St. Francisville, Greensburg, Felps, Wakefield, Enon, 
Crossroads, Slidell, Picayune, Easleyville, Gautier, Walker, Ocean 
Springs, White Castle, Bay St. Louis, Clinton, Mandeville, McNeil, 
Prairieville, Montpelier, Waveland, Livonia, Darlington, St. Martin, 
and Wilmer
1158 AM CDT Mon May 10 2021

...FLASH FLOOD WATCH WILL EXPIRE AT NOON CDT TODAY...

The Flash Flood Watch for portions of southeast Louisiana and 
Mississippi, including the following areas, in southeast Louisiana, 
Ascension, East Baton Rouge, East Feliciana, Iberville, Livingston, 
Northern Tangipahoa, Northwest St. Tammany, Pointe Coupee, Southeast 
St. Tammany, Southern Tangipahoa, St. Helena, Washington, West Baton 
Rouge and West Feliciana. In Mississippi, Hancock, Harrison, Jackson 
and Pearl River will expire AT Noon CDT today.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at May 9, 3:17 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 9, 3:17 PM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
317 PM CDT Sun May 9 2021

.SHORT TERM (Tonight through Tuesday Night)...A zonal flow regime
will be in firm control of the area through Tuesday night. A
series of fast moving upper level jet streaks and associated
vorticity maxima will sweep through the Lower Mississippi Valley
on the back of this zonal flow pattern. In the low levels,
onshore flow will continue to advect moisture into the region.
Lapse rates on the order of 6.0C/km should be sufficient to
produce a fair degree of instability through the period, and
expect to see mixed layer CAPE values of 1500 to 2000 J/KG each
day. Given the forcing and instability in place, several rounds of
convective development are anticipated through Tuesday night and
fairly high POP in the likely to categorical range is forecast
each day.

The primary concern from the multiple rounds of convective
activity through the period will be locally heavy rainfall and
have storm total QPF values of 2 to 3 inches forecast through
Tuesday night. If storms begin to train over the same area, some
locally higher amounts will be possible. A flash flood watch has
not been issued yet as there is still some uncertainty in exactly
where the highest threat will set up, but a watch will likely be
issued by tomorrow or Tuesday. There will also be a limited risk
of an isolated severe storm forming, but shear profiles remain
weak through the period. Model soundings do indicate a favorable
setup for a few downburst events during the afternoon hours both
tomorrow and Tuesday, and an isolated damaging wind event cannot
be ruled out. Given the weaker lapse rates and limited directional
shear anticipated, the threat of hail and tornadoes will be very
low.

.LONG TERM (Wednesday through Saturday Night)...The zonal flow
pattern will continue to bring rounds of thunderstorms to the area
on Wednesday, but a northern stream trough axis and associated
front will bring about a pattern change from Thursday onward.
Initially, the pattern will be little different from that seen on
Monday and Tuesday with rounds of convection being driven by upper
level jet dynamics and passing regions of increased omega.
Precipitable water values will remain elevated and instability
will be in place to support the convection. The only significant
change on Wednesday is that a more stable cold pool will likely be
in place in the low levels. As a result, the convection should
remain largely elevated and the risk of severe storms will be
greatly diminished. However, with precipitable water values
running around 2 inches, locally heavy rainfall will continue to
be a concern. An additional 1 to 2 inches of rain could fall
Wednesday into Wednesday night and this will keep a risk of flash
flooding in place.

Fortunately, the period of unsettled weather will begin to end on
Thursday as the northern stream trough axis and attendant cold
front sweep east of the area. As northwest flow develops, a drier
and much more stable airmass will begin to advect into the area.
The dry air will initially advect into the mid and upper levels,
and some lingering post-frontal stratus is expected through
Thursday afternoon. By Thursday night, this stratus deck should
clear out as deep layer subsidence develops. These clear skies
will then persist through Saturday night as a deep layer ridge
axis builds over the Gulf South. Weak cold air advection into the
region will also occur and this will keep a few degrees cooler
than average on Thursday and Friday. Given the clear and dry
conditions in place, a large diurnal range is anticipated. Highs
should warm into the upper 70s and lows should dip into the 50s.
By Saturday, some modification of the airmass is expected with
highs climbing back to more normal levels in the lower to middle
80s and lows dipping into the 60s.

&&

.AVIATION...The 00z TAF will indicate deteriorating conditions
late tonight into tomorrow morning as a complex of showers and
thunderstorms moves into the area. Prevailing MVFR ceilings and
visibilities will develop at most of the terminals with periods of
IFR conditions possible as heavier downpours move through. These
showers and thunderstorms will likely persist into the afternoon
hours. PG

&&

.MARINE...Onshore flow will be the rule through Tuesday night as
the region remains sandwiched between a low to the northwest and a
high to the east. Winds will likely remain elevated in exercise
caution range of 15 to 20 knots tonight, but should ease back to
10 to 15 knots tomorrow through Tuesday as the high to the east
weakens. A front will push through the waters on Wednesday and
winds will shift to the northeast. This northeast flow will
persist through Friday and will likely increase to 15 to 20 knots
as slightly cooler air advects over the warmer Gulf waters. Seas
will turn choppy at 3 to 5 feet as these winds persist. PG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  81  66  79 /  80  90  40  90
BTR  71  84  69  82 /  70  80  40  80
ASD  70  83  69  83 /  70  80  40  70
MSY  72  84  72  83 /  60  70  40  60
GPT  71  80  70  80 /  60  80  40  70
PQL  69  81  68  82 /  60  80  40  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:00 AM CDTSpecial Weather StatementLIXAscension, Livingston60 min
May 10, 1:29 AM CDTAreal Flood AdvisoryLIXAscension, Assumption, Iberville, Saint James70 min
May 10, 1:49 AM CDTSpecial Weather StatementLIXAssumption, Saint James, Saint John the Baptist56 min
May 10, 1:54 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Saint James51 min
May 10, 2:01 AM CDTSpecial Marine WarningLIX59 min
May 10, 2:43 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles2 hr
May 10, 2:52 AM CDTSpecial Marine WarningLIX53 min
May 10, 2:57 AM CDTFlash Flood WarningLIXJefferson, Orleans, Saint Charles9 hr
May 10, 3:25 AM CDTSpecial Weather StatementLIXOrleans35 min
May 10, 3:37 AM CDTSpecial Marine WarningLIX113 min
May 10, 3:41 AM CDTTornado WarningLIXOrleans, Plaquemines, Saint Bernard18 min
May 10, 4:20 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard115 min
May 10, 5:26 AM CDTSpecial Marine WarningLIX64 min
May 10, 5:29 AM CDTSpecial Marine WarningLIX2 hr
May 10, 5:38 AM CDTSpecial Weather StatementLIXWest Baton Rouge67 min
May 10, 6:04 AM CDTSpecial Weather StatementLIXEast Baton Rouge, West Baton Rouge56 min
May 10, 6:16 AM CDTSpecial Weather StatementLIXSaint Charles44 min
May 10, 6:36 AM CDTSpecial Marine WarningLIX54 min
May 10, 7:25 AM CDTSpecial Weather StatementLIXSaint John the Baptist50 min
May 10, 7:34 AM CDTSpecial Marine WarningLIX56 min
May 10, 7:51 AM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge54 min
May 10, 8:23 AM CDTSpecial Marine WarningLIX67 min
May 10, 8:28 AM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Iberville, Livingston, Pointe Coupee, West Baton Rouge62 min
May 10, 9:16 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 2 more44 min
May 10, 9:38 AM CDTTornado WarningLIXAscension, Livingston, Saint James, Saint John the Baptist20 min
May 10, 9:57 AM CDTSpecial Weather StatementLIXAssumption, Orleans, Saint Charles, Saint James, Saint John the Baptist, Saint Tammany63 min
May 10, 10:29 AM CDTSpecial Marine WarningLIX61 min
May 10, 11:08 AM CDTSpecial Weather StatementLIXOrleans52 min
May 10, 11:17 AM CDTSpecial Marine WarningLIX58 min
May 10, 12:10 PM CDTSpecial Marine WarningLIX65 min
May 10, 12:14 PM CDTSpecial Marine WarningLIX91 min
May 10, 1:08 PM CDTSpecial Marine WarningLIX67 min
May 10, 1:44 PM CDTSpecial Marine WarningLIX28 min
May 10, 2:09 PM CDTSpecial Marine WarningLIX66 min
May 10, 3:09 PM CDTSpecial Marine WarningLIX96 min
May 10, 4:05 AM CDTSevere Thunderstorm WarningLIXHancock25 min
May 10, 6:06 AM CDTSpecial Weather StatementLIXWilkinson54 min

Nearby

Flash Flood Watches in Louisiana, 2021Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.